Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 103, NWS Pittsburgh, PA

July 10, 2001Jefferson County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 10, 2001, 3:06 PM EDT for Jefferson County, Pennsylvania. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 10, 2001, 3:06 PM EDT (19:06 UTC)
Expired
Jul 10, 2001, 3:30 PM EDT
In force
24 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Jefferson County, PA

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.1 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2001-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 633 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2001-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
633 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1057 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 101907
SVRPBZ

PAC065-101930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
306 PM EDT TUE JUL 10 2001

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN PENNSYLVANIA

* UNTIL 330 PM EDT

* AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTHWEST OF BROCKWAY...MOVING EAST AT
  20 MPH.

* SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...FALLS
  CREEK...

<<CALL TO ACTION>>SEVERE THUNDERSTORMS CAN SOMETIMES PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING. SEEK SHLETER IN A
BASEMENT OR INTERJIOR ROOM IF A TORNADO IS SPOTTED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 9:00 AM EDT, 6 hours 6 minutes earlier.

Area forecast discussion, Jul 10, 9:00 AM EDT, 6 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
900 AM EDT TUE JUL 10 2001

ISSUED MID MORNING UPDATE TO DROP MENTION OF MORNING FOG AND BEEF
WORDING FOR THUNDERSTORMS THIS AFTERNOON fAND TONIGHT. REST UNCHANGED.
...GIORDANO

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

In the hours before

Special weather statement, Jul 10, 2:59 PM EDT, 7 minutes before
PAZ016-101945-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
259 PM EDT TUE JUL 10 2001

...STRONG THUNDERSTORM MOVING THROUGH JEFFERSON COUNTY...

A STRONG THUNDERSTORM WAS MOVING THROUGH NORTHEAST JEFFERSON COUNTY
PENNSYLVANIA.  THIS STORM WILL PASS THROUGH BROCKWAY AND ALONG I-80
NEAR FALLS CREEK.  EXPECT HAIL...GUSTY WINDS AND HEAVY DOWNPOURS.
THE STORM ARE MOVING EAST AROUND 20 MPH AND WILL MOVE OUT OF
JEFFERSON COUNTY BY 3:30 PM.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 2:28 PM EDTSevere Thunderstorm WarningPBZAllegheny47 min
Jul 10, 2:45 PM EDTSevere Thunderstorm WarningPBZWestmoreland60 min
Jul 10, 3:24 PM EDTSevere Thunderstorm WarningPBZWashington66 min
Jul 10, 3:34 PM EDTSevere Thunderstorm WarningPBZFayette41 min
Jul 10, 4:26 PM EDTSevere Thunderstorm WarningPBZWashington34 min
Jul 10, 5:01 PM EDTSevere Thunderstorm WarningPBZFayette, Washington59 min
Jul 10, 5:40 PM EDTSevere Thunderstorm WarningPBZGreene65 min
Jul 10, 5:44 PM EDTFlash Flood WarningPBZWashington3 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.